Hail, Logan
- When
- October 12, 4:02 PM MST
- Where
- Logan County, 0.52 mi W of Sterling
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.630, -103.210
A severe thunderstorm produced hail up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Oct 12, 2:03 PM MST, 1 hour 59 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 303 PM MDT Tue Oct 12 2021 .SHORT TERM...(This evening through Wednesday) Issued at 245 PM MDT Tue Oct 12 2021 The center of upper low is currently over southwestern Utah. There is some convection breaking out over the forecast area this afternoon. The snowfall was slow to get going over the high mountains through today. In the lower levels there is an elongated circulation just east of Fort Morgan to south central Elbert County. The best convection is firing just to the east of this. Winds over the eastern plains are south and southeasterly from 20 to 40 knots. Models show the upper low center to track into the far southwest corner of Nebraska by 06Z tonight. After that, west-southwesterly flow aloft will increase over the CWA overnight into Wednesday morning. There looks to be enough moisture to keep widespread pops going in the mountains and foothills with scattered coverage over the plains through around midnight tonight. Will leave the snow advisory going in Zones 31 and 33 through 12Z Wednesday morning with enough moisture lingering along with orographic help. For winds, will leave the High Wind Warning going over the Palmer Ridge through 6 PM this evening. Will up the High Wind Watch to a Warning over the northern foothills from 06Z to 18Z based on the a decent mountain top stable layer, strong subsidence and a pretty strong low level pressure gradient expected. For temperatures, Wednesday's highs will be close to today's readings. .LONG TERM...(Wednesday night through Tuesday) Issued at 223 PM MDT Tue Oct 12 2021 A quick moving system Thursday-Friday will bring another round of snowfall for the mountains/foothills, Palmer Divide and perhaps a few flakes further east for the Urban Corridor. Amounts for the mountains will likely be lighter (couple inches) than the previous system. Thursday through Thursday night... There is good agreement among model guidance that trough will push into the region Thursday into Thursday evening. Moisture will be fairly limited; however, QG fields indicate an area of weaker ascent which should support another round of light to moderate snowfall for the mountains. The Foothills also display potential for light snowfall with even a chance for the Urban Corridor still being advertised by some model solutions. As the trough pushes east into the area Thursday, precip. chances increase towards the afternoon and spread eastward into the evening hours. There is a signal for a few inches of snowfall over the Palmer Divide supported by upslope component flow. There is more uncertainty in regards to snowfall potential for the plains/I-25 corridor. Models are consistent with cool air advecting in given northerly component flow and snow levels will resultantly drop through Thursday evening. However, there is disagreement among model guidance with respect to the amount of cooling. Wet bulb freezing level heights vary from model to model with some solutions being too warm to support snowfall. Ensembles continue to display a split in members for snowfall in the Urban Corridor. Overall, there is sufficient confidence for snowfall over the higher elevations into the Foothills overnight Thursday while potential remains for light snow along the Urban Corridor. Friday through early next week... Cool, below normal temperatures continue Friday with NW flow aloft. Although winds won't favor the optimal cross-barrier flow for strong downslope winds, could see increased winds with gusts to 30 mph over portions of the mountains/foothills. Ridging builds in Saturday which initiate a warming trend and dry conditions. By Sunday, temperatures rebound to 60s and low 70s across the plains. Less confidence in the pattern next week as there is a spread in solutions among deterministic and ensemble guidance. No major signal for active weather and temperatures continue to trend slightly above normal. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 245 PM MDT Tue Oct 12 2021 Winds are still northwesterly at DIA this afternoon. Models show southwesterly winds this afternoon into early evening. Some of the models have a northerly component through about midnight, then weak drainage winds should be in place by 09Z well into Wednesday morning. Downsloping winds are progged for Wednesday. Concerning clouds, there will be some SCT-BKN035-045 ceilings into the early evening hours. Will also put some -SHRA in through early evening. There should be no ceiling issues after 07Z-08Z later tonight. && .BOU WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 PM MDT this evening for COZ041-046-047. High Wind Warning from midnight tonight to noon MDT Wednesday for COZ035. Winter Weather Advisory until 6 AM MDT Wednesday for COZ031-033. && SHORT TERM...RJK LONG TERM....Mensch AVIATION.....RJK
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1110 AM MDT Tue Oct 12 2021 COZ030>051-131715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1110 AM MDT Tue Oct 12 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A storm system will bring strong winds to the northeast plains of Colorado with gusts up to 60 mph this afternoon and early evening, mainly over the Palmer Divide. In addition, rain and snow showers and a few thunderstorms will spread over the mountains this afternoon, becoming all snow tonight. Accumulations of 3 to 8 inches are expected, with the highest amounts across western Jackson county. Scattered showers and a few thunderstorms will also spread over the plains this afternoon with some strong storms over the far northeast plains. These storms will produce strong gusty winds and small hail. As the storm system moves into Wyoming tonight, strong westerly downsloping winds will develop over the mountains and northern Front Range foothills with gusts up to 75 mph possible after midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Windy conditions are expected across the northern Front Range and Foothills Wednesday morning, with a few light snow showers continuing across the mountains during the day. Temperatures will be a little cooler, with highs ranging from the 30s to 40s in the high country to the low 60s for most of the plains. Much cooler weather is forecast for Thursday before another quick moving storm system impacts the region Thursday afternoon into Friday morning. This system will bring light snow to most of the mountains, foothills, Palmer Divide, and possibly the urban corridor. Cool weather will stay for Friday before a warming trend begins this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The Cheyenne radar (KCYS), 146 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988641.